question-icon

What can be done for tinnitus?

default
Posted on Fri, 11 Jan 2019
Question: I have ringing in my ears what is it, and what can I do for it
doctor
Answered by Dr. Bonnie Berger-Durnbaugh (26 minutes later)
Brief Answer:
Tinnitus

Detailed Answer:

Hello,

Have you had the ringing for a long time, or did it just start?

Abnormal noises such as ringing is called tinnitus, and there are a number of causes for it. Treatment depends on the cause.

I recommend going in to be seen by a doctor to try to sort out what the underlying cause may be.

1. If it just started, it may be due to ear wax blockage. Your doctor's nurse can treat this with irrigation.

2. Some medications can cause tinnitus. Did you start a new medication a few days before this started?

3. Exposure to very loud noise can sometimes cause ringing.

4. Other abnormalities can cause it too and need to be sorted out with an exam and possibly testing.

These include:
* Otosclerosis (changes in the bones of the middle ear) - this does not happen abruptly but rather over time.
* Meniere's disease
* TMJ (a problem with the jaw joint)
* A growth on the acoustic nerve
* Hearing loss with aging

Depending on the cause, there are different possible treatments.

I hope this answers your question. Let me know if I can assist you further.

Regards,
Dr. Bonnie Berger-Durnbaugh
General & Family Physician
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Bonnie Berger-Durnbaugh (28 hours later)
It has been going on for about 3 days.
No new meds.
Went to urgent care, they examined and gave me some info on tnitus, I am to check back in 2-3 weeks if it persists.
doctor
Answered by Dr. Bonnie Berger-Durnbaugh (45 minutes later)
Brief Answer:
Information

Detailed Answer:

Hi,

As you say that they examined your ears, I think they would have noticed if there was a blockage from ear wax.

If it is both ears and came on at the same time, then I doubt that it is otosclerosis.

If you've had a recent upper respiratory infection, that might be suspect. After a URI, people can have some fluid and eustachian tube dysfunction and sometimes tinnitus too and it can go on for days to a few weeks and resolve. This can happen with allergies too.

Hope I have answered your query.

Regards,
Dr. Bonnie Berger-Durnbaugh
General & Family Physician
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Bonnie Berger-Durnbaugh

General & Family Physician

Practicing since :1991

Answered : 3138 Questions

premium_optimized

The User accepted the expert's answer

Share on
What can be done for tinnitus?

Brief Answer: Tinnitus Detailed Answer: Hello, Have you had the ringing for a long time, or did it just start? Abnormal noises such as ringing is called tinnitus, and there are a number of causes for it. Treatment depends on the cause. I recommend going in to be seen by a doctor to try to sort out what the underlying cause may be. 1. If it just started, it may be due to ear wax blockage. Your doctor's nurse can treat this with irrigation. 2. Some medications can cause tinnitus. Did you start a new medication a few days before this started? 3. Exposure to very loud noise can sometimes cause ringing. 4. Other abnormalities can cause it too and need to be sorted out with an exam and possibly testing. These include: * Otosclerosis (changes in the bones of the middle ear) - this does not happen abruptly but rather over time. * Meniere's disease * TMJ (a problem with the jaw joint) * A growth on the acoustic nerve * Hearing loss with aging Depending on the cause, there are different possible treatments. I hope this answers your question. Let me know if I can assist you further. Regards, Dr. Bonnie Berger-Durnbaugh General & Family Physician